Missouri, 2020

Flash Flood in Missouri, August 2 to 3, 2020

August 2 to 3, 2020 · NWS LSX · 1 event in 1 county or zone

A slow moving cold front triggered showers and storms through the afternoon and into the overnight hours. Some of the storms produced up to four inches of rain causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A slow moving cold front triggered showers and storms through the afternoon and into the overnight hours. Some of the storms produced up to four inches of rain causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 2, 6:54 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 2, 6:54 PM CST, 1 hour 51 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
754 PM CDT Sun Aug 2 2020

.UPDATE...
Issued at 754 PM CDT Sun Aug 2 2020

Ran a quick update this evening mainly to get grids up to date
with the latest convective trends. Thunderstorms continue to
slowly wane in coverage this evening with the loss of daytime
heating, although still expect widely scattered coverage at times
through 10-11 pm. Beyond that, the loss of daytime heating should
allow for nocturnal stabilization to set in. Overnight, with
several outflow boundaries around and at least some modest warm
air advection due to weak shortwaves rotating around the parent
upper-level low, cannot rule out a few elevated showers/storms.
Therefore, will keep slight chances in for showers or an isolated
storm overnight, but suspect most areas will remain dry.

Deitsch

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 242 PM CDT Sun Aug 2 2020

A cold front is moving southern Iowa and west central Illinois this
afternoon.  Showers and thunderstorms have formed ahead of the
front, and also further south over the Ozarks in response to a lobe
of vorticity moving around the base of the upper level long wave
trough as well as low level moisture convergence/warm advection
ahead of the front.  This convection will likely continue into the
evening and overnight hours...although it will likely weaken and
become more sparse as daytime heating wanes.  The front will
continue to move southeast tonight into Monday, but since the upper
level support for the front is the nearly stationary long wave
trough aloft, it's going to take its time.  There will be a
continuing chance for showers and a few thunderstorms along and ahead
of the front again on Monday as it meanders slowly to the southeast
through southeast Missouri and east central Missouri as well as
southwest Illinois.  Temperatures behind the front on Monday will
likely be much like this afternoon's temperatures across northern
and central Iowa, in the mid to upper 70s.

Carney

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 242 PM CDT Sun Aug 2 2020

The ECMWF and GFS are in good synoptic agreement for Tuesday and
Wednesday with long wave ridges over the Rockies and western
Atlantic, and a trough extending from the Hudson Bay southeast
through the Mississippi Valley into the Gulf of Mexico.
The high amplitude blocky pattern will begin breaking down
Wednesday night into Thursday as a strong shortwave barrels through
the ridge over the Rockies.  This attenuates the ridge and the
downstream trough to some extent, breaking the omega block and
allowing the trough to begin edging to the east-northeast.  GEFS,
NAEFS, and EPS ensembles also support this timing, so confidence is
high that temperatures will begin warming back back up on Thursday,
and the trend will continue through the weekend.  By Sunday the EPS
2m temperature anomalies are showing above normal temperatures which
agrees very well with GEFS temps in the low 90s.  The forecast will
remain dry through Thursday, but the chance for thunderstorms
returns late Thursday night and will continue through Sunday as
return flow brings warmer and more humid air back to the region.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 620 PM CDT Sun Aug 2 2020

VFR conditions are expected this evening into the early overnight
hours, but MVFR cigs Monday morning will be the main TAF concern.
Thunderstorms have moved through COU and think chances at
UIN/SUS/CPS/STL are now too low for the rest of this evening to
include any mention.

Otherwise, MVFR cigs are expected to develop Monday morning,
persisting into early Monday afternoon before conditions improve
to VFR. Cannot completely rule out a few hours of high-end IFR
cigs in the St. Louis metro sites, but do not have the confidence
to include that at this time. As a front moves through the region,
winds will turn to the WNW through the period.

Deitsch

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     65  76  60  76 /  30  20  10   5
Quincy          61  73  56  74 /  20  20   5   0
Columbia        61  73  57  75 /  40  10   5   0
Jefferson City  63  76  58  77 /  80  20   5   0
Salem           64  77  59  76 /  20  40  10  10
Farmington      62  76  58  76 /  30  30   5   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 2, 1:46 PM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
246 PM CDT Sun Aug 2 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
246 PM CDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms over parts of the area Monday and
again Thursday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Carney

In the hours before

Local storm report, Aug 2, 5:36 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT SUN AUG 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND GST 3 WSW LOOSE CREEK       38.49N 92.00W
08/02/2020  E55 MPH          OSAGE              MO   TRAINED SPOTTER

            ESTIMATED 50 TO 55 MPH WINDS AT INTERSECTION
            OF U.S. HIGHWAYS 50 AND 63. VERY HEAVY RAIN.

&&

MAB
Local storm report, Aug 2, 5:39 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT SUN AUG 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     3 WSW LOOSE CREEK       38.49N 92.00W
08/02/2020  E55 MPH          OSAGE              MO   TRAINED SPOTTER

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 3 WSW LOOSE CREEK. ESTIMATED 50 TO 55
            MPH WINDS AT INTERSECTION OF U.S. HIGHWAYS
            50 AND 63. VERY HEAVY RAIN.

&&

MAB

The radar

The St Louis radar (KLSX), 26 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Warren

When
August 2, 8:45 PM CST to August 3, 1:30 AM CST
Where
Warren County, 7.81 mi SSE of Wright City to 4.8 mi NNE of Wright City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.722, -90.976

Up to four inches of rain fell in about a two and a half hour time period causing flash flooding. Several roads were flooded in and around the Wright City area, including the intersection of State Highways M and H. One road, Roelker Road south of intersection with Appaloosa Way, was completely washed out from the flash flood. Also, Edgewater Circle was flooded in several locations and sustained minor damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913990.